Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2012, Article ID 203096, 5 pages
Research Article

The Dirichlet Problem on the Upper Half-Space

1Department of Economics and Management, Zhoukou Normal University, Zhoukou 466001, China
2Department of Mathematics and Information Science, Henan University of Economics and Law, Zhengzhou 450002, China

Received 18 April 2012; Accepted 19 September 2012

Academic Editor: Stefan Siegmund

Copyright © 2012 Jinjin Huang and Lei Qiao. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


A solution of the Dirichlet problem on the upper half-space is constructed by the generalized Dirichlet integral with a fast-growing continuous boundary function.

1. Introduction and Results

Let denote the -dimensional Euclidean space with points , where and . The boundary and closure of an open set of are denoted by and , respectively. The upper half space is the set , whose boundary is . We identify with and with , writing typical points as , where and putting

Let denote the open ball with center at the origin and radius , and let denote -dimensional surface area measure. Let denote the integer part of the positive real number . In the sense of Lebesgue measure, and .

Given a continuous function on , we say that is a solution of the (classical) Dirichlet problem on with if in and for every .

The classical Poisson kernel for is defined by , where is the area of the unit sphere in .

To solve the Dirichlet problem on , as in [16], we use the following modified Poisson kernel of order defined by where is a nonnegative integer, and is the ultraspherical (Gegenbauer) polynomials [7]. The expression arises from the generating function for Gegenbauer polynomials where and . The coefficient is called the ultraspherical (Gegenbauer) polynomial of degree associated with , and the function is a polynomial of degree in .

Put where is a continuous function on .

Using the modified Poisson kernel , Yoshida (cf. [6, Theorem 1]) and Siegel and Talvila (cf. [5, Corollary 2.1]) gave classical solutions of the Dirichlet problem on , respectively. Motivated by their results, we consider the Dirichlet problem for harmonic functions of infinite order (e.g., see [8, Definition 4.1, page 2, Line 12] for the definition of harmonic functions).

To do this, we define a nondecreasing and continuously differentiable function on the interval . We assume further that

Let be the set of continuous functions on such that where is a positive real number.

Now, we have the following.

Theorem 1.1. If , then the integral is a solution of the Dirichlet problem on with .
If one puts in Theorem 1.1, one immediately obtains the following (cf. [6, Theorem 1] and [5, Corollary 2.1]).

Corollary 1.2. If is a continuous function on satisfying , then is a solution of the Dirichlet problem on with .

Theorem 1.3. Let be harmonic in and continuous on . If , then one has for all , where is harmonic in and vanishes continuously on .

2. Proof of Theorem 1.1

We need to use the following inequality (see [5, page 3]): for any and satisfying , where is a positive constant.

For any , there exists a sufficiently large positive number such that , and by (1.5), we have which yields that there exists a positive constant dependent only on such that for any .

For any and , we have by (1.6), (2.1), (2.3), , and Hölder’s inequality

Thus, is finite for any . Since is a harmonic function of for any fixed , is also a harmonic function of .

To verify the boundary behavior of , we fix a boundary point , choose a large , and write where

Notice that is the Poisson integral of , where is the characteristic function of the ball . So it tends to as . Since are polynomial times and , both of them tend to zero as . Thus, the function can be continuously extended to such that , for any . Theorem 1.1 is proved.

3. Proof of Theorem 1.3

Consider that the function , which is harmonic in , can be continuously extended to and vanishes on .

The Schwarz reflection principle [9, page 68] applied to shows that there exists a harmonic function in such that for , where denotes reflection in just as .

Thus, for all , where is a harmonic function on vanishing continuously on . We complete the proof of Theorem 1.3.


The authors wish to express their appreciation to Professor Guantie Deng for some very useful conversations related to this problem. They are grateful to the referee for her or his careful reading and helpful suggestions which led to an improvement of their original manuscript. This work is supported by The National Natural Science Foundation of China under Grant 11271045 and Specialized Research Fund for the Doctoral Program of Higher Education under Grant 20100003110004.


  1. D. H. Armitage, “Representations of harmonic functions in half-spaces,” Proceedings of the London Mathematical Society, vol. 38, no. 3, pp. 53–71, 1979. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  2. M. Finkelstein and S. Scheinberg, “Kernels for solving problems of Dirichlet type in a half-plane,” Advances in Mathematics, vol. 18, no. 1, pp. 108–113, 1975. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  3. S. J. Gardiner, “The Dirichlet and Neumann problems for harmonic functions in half-spaces,” The Journal of the London Mathematical Society, vol. 24, no. 3, pp. 502–512, 1981. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  4. D. Siegel and E. O. Talvila, “Uniqueness for the n-dimensional half space Dirichlet problem,” Pacific Journal of Mathematics, vol. 175, no. 2, pp. 571–587, 1996. View at Google Scholar
  5. D. Siegel and E. Talvila, “Sharp growth estimates for modified Poisson integrals in a half space,” Potential Analysis, vol. 15, no. 4, pp. 333–360, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  6. H. Yoshida, “A type of uniqueness for the Dirichlet problem on a half-space with continuous data,” Pacific Journal of Mathematics, vol. 172, no. 2, pp. 591–609, 1996. View at Google Scholar · View at Zentralblatt MATH
  7. G. Szegő, Orthogonal Polynomials, vol. 23 of American Mathematical Society Colloquium Publications, American Mathematical Society, Providence, RI, USA, 1975.
  8. W. K. Hayman and P. B. Kennedy, Subharmonic Functions, Academic Press, London, UK, 1 edition, 1976.
  9. S. Axler, P. Bourdon, and W. Ramey, Harmonic Function Theory, Springer, New York, NY, USA, 2nd edition, 1992.